Wyoming, 2025

Damaging Winds in Wyoming, August 2, 2025

August 2, 2025 · NWS RIW · 4 events in 3 counties and zones

Thunderstorms occurred across portions of western and central Wyoming on the afternoon of August 2nd. With large dew point depressions present, there were numerous reports of wind gusts of 58 mph or greater in Hot Springs, Washakie, and Sweetwater Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms occurred across portions of western and central Wyoming on the afternoon of August 2nd. With large dew point depressions present, there were numerous reports of wind gusts of 58 mph or greater in Hot Springs, Washakie, and Sweetwater Counties. The highest wind gust reported was 71 mph to the east of Worland. In Hot Springs State Park near Thermopolis, law enforcement reported many tree branches downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 12:05 PM MST, 1 hour 13 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will move southwest to northeast across the area through the afternoon. Strong wind gusts of 45 to 55 mph will be possible with this activity.
  • Elevated to near critical fire weather conditions will continue across southern Wyoming through the weekend.
  • Precipitation chances will be lower on Sunday, mainly limited to northern areas.
  • Warmer and drier conditions are expected through much of next week, with temperatures returning to the upper 80s and mid 90s for most. Combined with gusty winds, this will lead to increased fire weather conditions during this period.
Area forecast discussion, Aug 2, 12:05 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
105 PM MDT Sat Aug 2 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms will move southwest to northeast
  across the area through the afternoon. Strong wind gusts of
  45 to 55 mph will be possible with this activity.

- Elevated to near critical fire weather conditions will continue
  across southern Wyoming through the weekend.

- Precipitation chances will be lower on Sunday, mainly limited to
  northern areas.

- Warmer and drier conditions are expected through much of next week,
  with temperatures returning to the upper 80s and mid 90s for
  most. Combined with gusty winds, this will lead to increased
  fire weather conditions during this period.

&&

.UPDATE...
Issued at 103 PM MDT Sat Aug 2 2025

Another round of showers and thunderstorms is kicking off early this
afternoon as a disturbance rotates through the ridge. Coverage will
be fairly widespread as convection moves from southwest to northeast
across the area. However, like yesterday, the drier surface layer
will keep much of the rain from reaching the ground. Accordingly,
strong outflow wind gusts of 45 to 55 mph will again be the primary
concern through the afternoon. This is backed up by the morning
sounding at KRIW and recent mesoanalysis data showing widespread
DCAPE values over 1000 J/kg. Showers and storms will taper off late
this evening, leaving decreasing clouds and lighter wind
overnight.

&&

.DISCUSSION...
Issued at 214 AM MDT Sat Aug 2 2025

The ridge that has been sitting across the central US, which has
given us a feed of monsoon moisture will be finally shifting
west the next couple days. Today will be the last widespread
moisture day, with scattered showers and thunderstorms
developing across the state during the early afternoon. Coverage
will be similar to the past couple days, with PW values still
near where they should be this time of year. Some thunderstorms
may again get strong, but these are getting more limited to the
open areas along and downwind of the Bighorn Range. Fire
weather concerns are somewhat elevated as humidity only
reaches 15 to 20% and some wind gusts near 20 in the afternoon,
but the very dry fuels across the state would still be very
responsive to any activity, including lightning.

Sunday will see the leading edge of drier desert air from the
desert southwest feeding into the state. This will start to
limit shower activity, with more shower activity not reaching
the ground, especially across SW WY. Best shower and
thunderstorm chances Sunday will be along and downwind of the
Absarokas and Bighorn Ranges during peak heating hours. Drier
air will also begin to increase the fire weather threat across
SW WY Sunday afternoon, as humidity levels west of the divide
tick downward to 10 to 15%, while more frequent wind gusts start
to show up.

By Monday the ridge will be settled on the Four Corners,
shutting down the moisture and increasing the heat. A passing
shortwave to the northwest may tap the last remnants of moisture
for showers along the Absarokas, but there won't be much left to
precipitate by this time. This will bring temperatures upwards,
ranging form the upper 80s west of the divide, to the low to
mid 90s east. Humidity levels will be 8 to 14% each afternoon,
and wind gusts of 20 to 25 mph will be possible, so we may have
to contend with an extended period of elevated to critical fire
weather conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1123 AM MDT Sat Aug 2 2025

The first in a series of shortwaves has been tracking across
southwest Wyoming Saturday morning. Another approaches from the west
later Saturday afternoon, with a final circulation set to trek
eastward across the forecast area tonight. Enough mid-level moisture
exists to generate scattered convection between mainly 20Z/Saturday
and 02Z/Sunday as the second shortwave crosses the region during
peak heating. PROB30 groups are the general rule and have tried
to narrow these to the most likely three- to four-hour periods
at each terminal Saturday afternoon. Moisture is mainly
confined above 500mb as noted on the KRIW and KSLC morning
soundings, therefore gusty outflow wind 30-40kts will be the
primary aviation hazard. The last shortwave is likely to keep a
few lingering light showers through the evening and perhaps into
the early morning hours Sunday across the far north and
southwest. Drier air arrives behind this final disturbance
leading to a quiet Sunday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Myers
DISCUSSION...Straub
AVIATION...CNJ
Hazardous weather outlook, Aug 2, 11:08 AM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1208 PM MDT Sat Aug 2 2025

WYZ001>020-022>030-031300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1208 PM MDT Sat Aug 2 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Another round of scattered showers and thunderstorms returns with
gusty outflow wind 35 to 45 mph being the primary hazard. Coverage
is greatest between 1 PM and 6 PM, especially along and east of the
Continental Divide, before coverage and intensity decreases by 10 PM.
Elevated fire weather conditions may be possible over portions of
southern Wyoming through 8 PM, due to low relative humidity and gusty
surface wind, including those from showers and storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Daily chances for afternoon showers and
thunderstorms. The best chances will be in central and northern
Wyoming with lesser chances elsewhere. Low minimum relative humidity
and breezy westerly wind persists across southern Wyoming. These
conditions are expected to gradually spread north leading to elevated
to near-critical fire weather conditions to start the week.

Tuesday through Friday...The combination of gusty westerly wind,
above normal temperatures, and low relative humidity will create
elevated to perhaps critical fire weather conditions across portions
of southwest and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
August 2, 1:18 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 63 mph wind gust was recorded at the Rock Springs airport from an outflow boundary.

Thunderstorm Wind, Hot Springs

When
August 2, 2:10 PM MST to 2:20 PM MST
Where
Hot Springs County, 1 mi SW of Thermopolis to 5 mi E of Thermopolis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.640, -108.214

Wind gusts as high as 60 mph were reported around Thermopolis. At Hot Springs State Park, large tree branches were downed.

Thunderstorm Wind, Washakie

When
August 2, 3:17 PM MST to 3:40 PM MST
Where
Washakie County, 11 mi SSE of Worland to 12 mi E of Worland
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.873, -107.885

Wind gusts as high as 71 mph occurred near and to the east of Worland.

Thunderstorm Wind, Sweetwater

When
August 2, 4:27 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 59 mph wind gust was recorded at the Rock Springs airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286341, 1287425, 1287430, 1286342.